SAN FRANCISCO (CBS SF) — Doctors call it a miracle drug that reverses heroin overdoses.

“It makes me feel more safe, “ heroin addict Brad Urmston said.

READ MORE: 16-Year-Old Girl Dead, Woman Wounded in Friday-Evening Shooting in San Francisco

It’s called naloxone, also known by its trade name Narcan, and it’s the antidote for a heroin overdose.

Daniel gave it to his brother who was overdosing during those critical minutes while waiting for paramedics.

“If i wasnt’ there,”  Daniel said, “He would be dead for sure.”

Urmston overdosed three days in a row, and naloxone saved his life three times.

“I kind of like, was floating out of my body,” Urmston recalls, “And went through the whole situation looking down, and I was like, wait, I can see the guy hitting me with the narcan, and I just plunge back down into my body and say, what’s going on here?”

Opiate overdoses block signals from the brain to the lungs and breathing stops.  Naloxone restores the signal.

Hospital emergency rooms and paramedics have used it to save lives for decades.  Police around the country are starting to carry naloxone kits in their patrol cars.

Now drug prevention programs are giving it to families and friends of opiate users, just in case of an accidental overdose.

READ MORE: Belmont Police Search for Missing Woman and Her 3-Year-Old Son

Some say this just gives heroin users a free ride.

But Jonny Lorenz of the San Francisco Drug Users Union says there’s no alternative.

“I don’t know, would you rather have them dead?” he said.

San Francisco was one of the first cities to give the naloxone antidote to heroin addicts.

In the Haight, where there were many young users overdosing, doctors saw the most dramatic turnaround, from 150 deaths a year in 2002, to 10 deaths a year now.

Dr. Phillip Coffin of the San Francisco Public Health Department says the drug is not just for heroin addicts anymore.

“We’re not prescribing it for risky patients. We’re prescribing it for risky drugs,” he said.

Anyone taking prescription opiates like Vicodin is at risk for overdoses, especially in households where children may accidentally swallow the pain killers.

“So to get naloxone into child and get them breathing right away, while you’re waiting 10 minutes for an ambulance to arrive may be life-saving,” Dr. Coffin said.

MORE NEWS: Grass Fire That Burned 15 Acres on Altamont Pass Slows Traffic for Hours

So the push is to prescribe naloxone along with the painkillers.  Household accidents now make up most of the overdose deaths.